Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 126, NWS Des Moines, IA

June 29, 20126 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2012, 4:27 PM CDT for 6 counties in Iowa. It was in force for 48 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 4:27 PM CDT (21:27 UTC)
Expired
Jun 29, 2012, 5:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:30 PM CDTTSTM WND DMG1 Sw Searsboro, IARELAYED FROM SOCIAL MEDIA WEBSITE. TIME ESTIMATED BY RADAR.
Jun 29, 4:33 PM CDTTSTM WND DMG1 Sse Grinnell Airport, IASEVERAL LARGE ROAD SIGNS AND LARGE TREE LIMBS DOWN NEAR INTERSTATE 80 SOUTH OF GRINNELL. QUARTER SIZE HAIL REPORTED AS WELL.
Jun 29, 4:35 PM CDTTSTM WND GST 723 S Grinnell, IAMEASURED BY AN IOWA DOT RWIS SITE ON INTERSTATE 80. REPORTS OF A SEMI JACK KNIFED IN THE AREA AS WELL.
Jun 29, 4:39 PM CDTTSTM WND GST 601 Ne Grinnell, IA
Jun 29, 4:40 PM CDTTSTM WND GST 661 W Montezuma, IAPEAK WIND GUST MEASURED BY WEATHER STATION AT THE WATER TREATMENT PLANT. TIME ESTIMATED FROM RADAR.
Jun 29, 4:45 PM CDTTSTM WND DMGBrooklyn, IAMANY TREES AND TREE LIMBS DOWN ACROSS THE CITY WITH SOME TREES ON ROOFS. TIME ESTIMATED FROM RADAR.
Jun 29, 4:45 PM CDTTSTM WND GST 581 Nnw Brooklyn, IAFROM KCCI SCHOOLNET SBRI4
Jun 29, 4:47 PM CDTTSTM WND DMG1 Ne Grinnell, IA3 TO 4 LARGE TREE LIMBS...GENERALLY 3 TO 5 INCHES IN DIAMETER DOWN. ONE BRANCH WAS 20 FOOT LONG.
Jun 29, 4:55 PM CDTTSTM WND GST 701 Nnw Brooklyn, IAHIGHEST GUST MEASURED THUS FAR BY KCCI SCHOOLNET SITE.
Jun 29, 5:00 PM CDTTSTM WND GST 60S Chelsea, IAWIND STILL GUSTING 50 TO 60 MPH AT 505 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS53 KDMX 292127
SVRDMX
IAC099-123-125-127-157-171-292215-
/O.NEW.KDMX.SV.W.0126.120629T2127Z-120629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JASPER COUNTY IN CENTRAL IOWA...
  NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
  POWESHIEK COUNTY IN CENTRAL IOWA...
  SOUTHERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
  TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF GRINNELL...AND MOVING EAST
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRINNELL...NEW SHARON...MONTEZUMA...BROOKLYN...SEARSBORO...GRINNELL
  AIRPORT...GILMAN...MALCOM...BARNES CITY...DEEP RIVER AND CHELSEA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 168 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4150 9240 4138 9241 4131 9299 4188 9302
      4192 9276 4196 9235 4150 9235
TIME...MOT...LOC 2127Z 255DEG 47KT 4164 9277
WIND...HAIL 60MPH 2.50IN

$$

VACHALEK
5 follow-up statements
608 
WWUS53 KDMX 292141
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT FRI JUN 29 2012

IAC099-123-125-127-157-171-292215-
/O.CON.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
TAMA IA-POWESHIEK IA-MARSHALL IA-MARION IA-MAHASKA IA-JASPER IA-
441 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JASPER...NORTHERN MAHASKA...NORTHEASTERN MARION...SOUTHEASTERN
MARSHALL...POWESHIEK AND SOUTHERN TAMA COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF BROOKLYN...OR 8 MILES EAST OF GRINNELL...MOVING EAST AT 55
MPH.

AT 439 PM CDT 60 MPH WINDS WERE REPORTED IN GRINNELL WITH THIS 
STORM. 

LOCATIONS IMPACTED INCLUDE...
  BROOKLYN...DEEP RIVER AND CHELSEA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 168 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4150 9240 4138 9241 4131 9299 4188 9302
      4192 9276 4196 9235 4150 9235
TIME...MOT...LOC 2140Z 251DEG 48KT 4174 9249
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
625 
WWUS53 KDMX 292148
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT FRI JUN 29 2012

IAC099-123-125-127-157-171-292215-
/O.CON.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
TAMA IA-POWESHIEK IA-MARSHALL IA-MARION IA-MAHASKA IA-JASPER IA-
448 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JASPER...NORTHERN MAHASKA...NORTHEASTERN MARION...SOUTHEASTERN
MARSHALL...POWESHIEK AND SOUTHERN TAMA COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
BROOKLYN...OR 15 MILES EAST OF GRINNELL...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 168 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4150 9240 4138 9241 4131 9299 4188 9302
      4192 9276 4196 9235 4150 9235
TIME...MOT...LOC 2148Z 264DEG 53KT 4175 9235
WIND...HAIL 70MPH 1.00IN

$$

VACHALEK
468 
WWUS53 KDMX 292155
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT FRI JUN 29 2012

IAC099-123-125-127-157-171-292215-
/O.CON.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
TAMA IA-POWESHIEK IA-MARSHALL IA-MARION IA-MAHASKA IA-JASPER IA-
455 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JASPER...NORTHERN MAHASKA...NORTHEASTERN MARION...SOUTHEASTERN
MARSHALL...POWESHIEK AND SOUTHERN TAMA COUNTIES UNTIL 515 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
VICTOR...OR 15 MILES WEST OF MARENGO...MOVING EAST AT 60 MPH.

SEVERAL SEMIS HAVE BEEN BLOWN OVER NEAR NEWTON AT MILE MARKER 178. 
WINDS ARE ESTIMATED TO BE BETWEEN 70 AND 80 MPH WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 168 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4150 9240 4138 9241 4131 9299 4188 9302
      4192 9276 4196 9235 4150 9235
TIME...MOT...LOC 2154Z 261DEG 53KT 4174 9225
WIND...HAIL 70MPH 1.00IN

$$

VACHALEK
086 
WWUS53 KDMX 292202
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT FRI JUN 29 2012

IAC099-125-127-292211-
/O.CAN.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
MARSHALL IA-MARION IA-JASPER IA-
502 PM CDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER...NORTHEASTERN
MARION AND SOUTHEASTERN MARSHALL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4150 9240 4138 9241 4132 9287 4151 9287
      4151 9276 4160 9276 4160 9277 4192 9276
      4196 9235 4150 9235
TIME...MOT...LOC 2201Z 261DEG 53KT 4176 9211

$$

IAC123-157-171-292215-
/O.CON.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
TAMA IA-POWESHIEK IA-MAHASKA IA-
502 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MAHASKA...POWESHIEK AND SOUTHERN TAMA COUNTIES UNTIL 515 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
LADORA...OR 6 MILES SOUTHWEST OF MARENGO...MOVING EAST AT 60 MPH.

WINDS OF 70 TO 80 MPH CAN BE EXPECTED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 180 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4150 9240 4138 9241 4132 9287 4151 9287
      4151 9276 4160 9276 4160 9277 4192 9276
      4196 9235 4150 9235
TIME...MOT...LOC 2201Z 261DEG 53KT 4176 9211
WIND...HAIL 70MPH 1.00IN

$$

VACHALEK
027 
WWUS53 KDMX 292214
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT FRI JUN 29 2012

IAC123-157-171-292225-
/O.EXP.KDMX.SV.W.0126.000000T0000Z-120629T2215Z/
TAMA IA-POWESHIEK IA-MAHASKA IA-
514 PM CDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAHASKA...POWESHIEK
AND SOUTHERN TAMA COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM THIS EVENING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4150 9240 4138 9241 4132 9287 4151 9287
      4151 9276 4160 9276 4160 9277 4192 9276
      4196 9235 4150 9235
TIME...MOT...LOC 2215Z 267DEG 50KT 4180 9205

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:21 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 29, 4:21 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT FRI JUN 29 2012

.SHORT TERM.../TONIGHT/
CONVECTIVE TRENDS ARE MAIN FOCUS TONIGHT. CONVECTION IS CURRENTLY
FOCUSED AHEAD OF A UPPER SHORT WAVE/VORTICITY CENTER...A DESPITE
HEAT AND HUMIDITY IN SOUTHERN IOWA IT IS LIKELY ELEVATED IN NATURE
RATHER THAN SURFACE BASED. THIS MAKES IT A LITTLE MORE DIFFICULT TO
PREDICT...BUT STRONGER STORMS SHOULD CONTINUE MOVING RAPIDLY
EASTWARD. MODERATELY UNSTABLE BUT WITHOUT A LOT OF SHEAR...AND
DOWNDRAFT CAPE IS BEST INDICATOR OF POSSIBILITY OF STRONG WIND
GUSTS. AFTER THE LATE AFTERNOON AND EARLY EVENING ROUND OF SCATTERED
ACTIVITY...A SECOND SHORT WAVE OVER THE DAKOTAS DROPS ACROSS
NORTHERN IOWA OVERNIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH
THIS AS WELL. SEEMS THAT THE HIGHER PROBABILITIES WOULD BE ALONG THE
700 MB GRADIENT AS STORMS ARE EXPECTED TO BE MAINLY ELEVATED AGAIN.
MANY NUMERICAL MODELS BRING CONVECTION MUCH FARTHER SOUTH...POSSIBLY
INTERACTING WITH OUTFLOW FROM CURRENT STORMS...SO BLENDED IN SOME OF
THIS SOLUTION WITH MY THINKING. FINALLY...THE HEAT. LOOKS LIKE
OUTFLOW AND POSSIBLY CONVECTION SHOULD AFFECT ALL OF CURRENT
ADVISORY AREA...DROPPING HEAT INDICES BELOW 75 OVERNIGHT AND
PROVIDING A BRIEF SPELL OF RELIEF. WILL ALLOW ADVISORY TO EXPIRE AT
8 PM AS SCHEDULED...AND ALLOW FOLLOWING SECTIONS TO ADDRESS HEAT
THREATS SATURDAY AND BEYOND.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
LITTLE CHANGE IN THE UPPER RIDGE THROUGH SUNDAY WITH A COUPLE SHORT
WAVES STILL MOVING OVERTOP OF THE SYSTEM AND INTO THE REGION. THE
SURFACE BOUNDARY WILL MEANDER OVER CENTRAL AND SOUTHERN IOWA THROUGH
THE WEEKEND WITH WARM AND HUMID CONDITIONS EXPECTED ALONG AND SOUTH
OF THE BOUNDARY WITH TEMPERATURES IN THE LOW TO MID 90S AND
DEWPOINTS IN THE LOW TO MID 70S. THIS WILL PRODUCE HEAT INDEX VALUES
IN THE 100 TO 105 DEGREE RANGE. THE COMBINATION OF THE BOUNDARY AND
A COUPLE SHORT WAVES MOVING THROUGH...WILL HAVE SOME CLOUDS AROUND
AND ISOLATED TO SCATTERED THUNDERSTORMS AT TIMES.

THE WARM FRONT WILL SURGE BACK TO THE NORTHEAST SUNDAY NIGHT AND
MONDAY AS THE UPPER RIDGE BEGINS TO BUILD BACK INTO THE MIDWEST.
THIS WILL LEAD TO TEMPERATURES RISING EVEN FURTHER AND PRECIPITATION
CHANCES DECREASING WITH THE CAP MOVING OVERHEAD AND THE RING OF FIRE
SHIFTING TO THE NORTH OF THE STATE. TEMPERATURES ARE ANTICIPATED TO
BE IN THE 90S OVER ALL OF CENTRAL IOWA MONDAY AND TUESDAY. THE RIDGE
BUILDS IN FULL FORCE WEDNESDAY THROUGH FRIDAY WITH EXTREME HEAT
BUILDING INTO CENTRAL IOWA. HIGH TEMPERATURES IN THE MID 90S TO
POSSIBLY LOW 100S OVER THE SOUTH. HEAT INDEX VALUES OF 100 TO 110
DEGREES ARE LIKELY.

&&

.AVIATION...29/18Z
MOSTLY VFR THROUGH TAF PERIOD...WITH ONLY CHANCE FOR MVFR CONDITIONS
WITH TSRA OF VERY LIMITED COVERAGE. BEST CHANCE OF SHOWERS/TSRA WILL
BE WITH VORTICITY CENTER NEAR KSUX THAT WILL MOVE EAST ACROSS NORTH
CENTRAL IOWA. THIS SHOULD MOVE EAST OF KALO BY 30/03Z. SECOND WEAK
SHORT WAVE WILL MOVE ACROSS NORTHERN IOWA OVERNIGHT...BUT
ANTICIPATED COVERAGE WAS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT TONIGHT FOR ADAMS-APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...DONAVON
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 29, 4:38 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT FRI JUN 29 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY.
A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING
THIS PERIOD.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ060>062-072>075-081>086-092>097-301100-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND
SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CC

In the hours before

Local storm report, Jun 29, 3:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             DE SOTO                 41.53N 94.01W
06/29/2012  E1.00 INCH       DALLAS             IA   TRAINED SPOTTER

            ESTIMATED QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND AT
            DE SOTO EXIT ON I-80.

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:06 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren44 min
Jun 29, 4:09 PM CDTSevere Thunderstorm WarningDMXJasper66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.